[font="comic sans ms"]oh, there really arn't any quick and easy answers to this. it all depends on what drugs you are talking about and how they are incompatable. but to try and help:
1. depends on if they are chemically or physically incompatable. physical imcompatability is easy. there will be a change in the solution when the two drugs are mixed. a good example is dilantin and dextrose. a pretty white precipiate forms
, which then clogs your iv line.
if the meds are chemically incompatable, one may inactivate the other, making it ineffective.
2. i think that dilantin and any solution other than normal sailine is probably the one drug incompatability i remember having drilled through my head in nursing school
. another is cefepime and vancomycin, two antibiotics that are commonly prescribed together in my part of the country for noscomial pneumonia. a third is heparin and dobutamine.
3. call pharmacy, check your drug book. i have an iv drug book that lists what meds/solutions are compatable with each entry. but when in doubt, call pharmacy.
4. depends on what happens. i'd probably call pharmacy and and ask what happens when those two drugs are mixed, if there are any actions that need to be taken and and additional monitoring that needs to take place.
as for your presentation, i would probably blow up an iv compatability chart and put it on a poster. same with the hand-out. you could demonstrate how to use the chart (sounds easy, but.....) i would also see if i could get a hold of some dilantin and dextrose, and mix the two in front of them, to show the precipitate that forms. you could also check with a pharmacist to see if there are any other drugs that make an interesting visual change when mixed.
hope this helps. good luck!